Alert archive / Oregon / Freeze Warnings in 2017
Freeze Warning 2, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Jan 4, 2017, 2:26 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 5, 2017, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2017, 2:26 PM PST (22:26 UTC)
- In effect from
- Jan 5, 2017, 10:00 PM PST
- Expired
- Jan 6, 2017, 10:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004 WWUS76 KMFR 042226 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 226 PM PST WED JAN 4 2017 ORZ021-022-051200- /O.NEW.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/ /O.CON.KMFR.FZ.W.0001.170105T0600Z-170105T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH 226 PM PST WED JAN 4 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY... ...FREEZE WARNING IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 10 PM THURSDAY TO 10 AM PST FRIDAY. * TEMPERATURE...OVERNIGHT LOWS OF 25 TO 30 DEGREES TONIGHT AND AGAIN THURSDAY NIGHT. * LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD BEACH...AND BROOKINGS. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ PETRUCELLI
4 follow-up statements
262 WWUS76 KMFR 051035 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 235 AM PST THU JAN 5 2017 ORZ021-022-051800- /O.CON.KMFR.FZ.W.0001.000000T0000Z-170105T1800Z/ /O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH 235 AM PST THU JAN 5 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY... * TEMPERATURE...OVERNIGHT LOWS OF 25 TO 30 DEGREES TONIGHT AND AGAIN THURSDAY NIGHT. * LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD BEACH...AND BROOKINGS. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
377 WWUS76 KMFR 051751 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 951 AM PST THU JAN 5 2017 ORZ021-022-060600- /O.EXP.KMFR.FZ.W.0001.000000T0000Z-170105T1800Z/ /O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH 951 AM PST THU JAN 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY... ...FREEZE WARNING WILL EXPIRE AT 10 AM PST THIS MORNING... * TEMPERATURE...LOWS OF 25 TO 30 DEGREES TONIGHT. * LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD BEACH...AND BROOKINGS. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ PETRUCELLI
586 WWUS76 KMFR 052244 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 244 PM PST THU JAN 5 2017 ORZ021-022-061800- /O.CON.KMFR.FZ.W.0002.170106T0600Z-170106T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH 244 PM PST THU JAN 5 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY... * TEMPERATURE...LOWS OF 25 TO 30 DEGREES TONIGHT. * LOCATIONS INCLUDE...THE ENTIRE SOUTHERN OREGON COASTLINE... INCLUDING REEDSPORT...NORTH BEND...BANDON...PORT ORFORD...GOLD BEACH...AND BROOKINGS. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ PETRUCELLI
179 WWUS76 KMFR 061759 NPWMFR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 959 AM PST FRI JAN 6 2017 ORZ021-022-061900- /O.EXP.KMFR.FZ.W.0002.000000T0000Z-170106T1800Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...BANDON... PORT ORFORD...BROOKINGS...HARBOR...GOLD BEACH 959 AM PST FRI JAN 6 2017 ...FREEZE WARNING WILL EXPIRE AT 10 AM PST THIS MORNING... TEMPERATURES ARE RISING ABOVE FREEZING AND THE FREEZE WARNING WILL EXPIRE AT 10 AM. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 4, 10:45 AM PST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 4, 10:45 AM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1045 AM PST Wed Jan 4 2017
Updated Aviation and Marine Sections...
.DISCUSSION...Were now in the aftermath of a significant snow
storm that affected most of the forecast area yesterday evening
and last night. The worst of the weather is now over with at
least west of the Cascades and Northern Cal. The official 24 hour
snowfall total in Medford was 8.3 inches which broke the old
record of 2.4 inches set in 1965. However there are reports of up
to a foot in some parts of Medford. Most roads are still snow
covered and unless you absolutely have to travel is not
recommended. The warmer air did attempt to make it around the
Ashland area where a couple of weather service employees said
snow accumulations were less and there was also a time where snow
did transition over to rain. However for the most part, we were
on cold side of things, especially further north. In fact some web
cams and spotter reports showed snow getting all the way down near
or at sea level at the coast. The winter storm warning is due to
end at 10 am pst for all areas, but steady snow is still expected
to persist into early this afternoon east of the Cascades, so we
may end up extend the end time for later this afternoon.
The weather will be rather quiet tonight through Friday afternoon.
However a cold air mass will move into the area. This in
combination with a fresh snow pack will result in very cold
temperatures tonight and Thursday night, even for the coast. A
freeze warning highlights this concern. Please see NPWMFR for more
details.
Our next concern will be Friday night through early next week.
Another storm is expected to arrive late Friday night. Cold air
will already be in place and this in combination with over running
precipitation could bring another round messy conditions to the
area Saturday morning. Warmer air will move in Saturday afternoon
and we could be on the warm side of things from Saturday afternoon
through early next week along with moderate to heavy
precipitation. This in combination with snow melt could result in
possible flooding concerns. Previous discussion outlines this
well, please read this. -Petrucelli
&&
.AVIATION...04/18Z TAF CYCLE...
Snow showers, mainly over northern Coos and Douglas Counties, will
continue to diminish in coverage and intensity through early this
afternoon with MVFR to local IFR in these showers. East of the
Cascades IFR snow showers are expected, moving eastward and tapering
off through this afternoon. Localized valley fog has formed over the
snowpack in some West Side valley locations and expect LIFR to IFR
with this to persist through early to mid afternoon before
scattering out. Otherwise mostly VFR is expected until this evening.
This evening and overnight, expect freezing fog, locally dense to
form across the valleys west of the Cascades in both Oregon and
California between 03Z and 06Z, with LIFR likely persisting through
Thursday morning. BTL
&&
.MARINE...Updated 105 AM PST Wednesday 4 January 2017...Gusty north
to northeast winds and steep seas will diminish late this morning.
Weak high pressure will build Friday and weaken Friday night. A
front will move onshore Saturday. This system will bring at least
small craft advisory level south winds to the area and gales are
possible. Behind the front...unsettled weather will persist through
Sunday. FB
&&
.PREV DISCUSSION... /Issued 319 AM PST Wed Jan 4 2017/
DISCUSSION...The edge of the steady, more moderate, snowfall is
gradually making its way west to east, and as of this writing,
currently lies roughly along and parallel to the Josephine/Jackson
county line. This does not mean the end for the snow, as snow
showers will move in behind the line, and continue for many areas
through the morning and into the afternoon. Some light
accumulations are possible in the snow showers through today, but
will be small change compared to what we have seen in the past 24
hours. Winter weather headlines remain in place for virtually the
entire forecast area until 10 AM.
All snow should exit the area by Thursday morning, and the area will
remain dry under surface high pressure and ridging aloft.
Temperatures will be much colder for the remainder of the week, as
clearer skies and plenty of snow cover will allow for very efficient
overnight cooling. Some fog or low clouds in the valleys could
temper this cooling, and his is where the most uncertainty lies in
the forecast for the remainder of the week. More clouds would mean
warmer overnight lows, while clear skies could cause nighttime
temperatures to plummet drastically. A possible limit for fog
development will be the drier airmass expected to be in place, and
the snowpack, which could cause moisture to freeze out onto the snow
surface rather than form fog. Also, with very cold temperatures
reaching all the way down to the coastline, a Freeze Warning is
necessary for tonight into Thursday morning, and will likely be
needed again the following night.
The pattern will then change this weekend, with models depicting the
development of southwest flow over our area as a deep trough sets up
over the Eastern Pacific. This will produce an extended period of
moist onshore flow into early next week, along with higher snow
levels and warmer temperatures. As the first round of rain enters
the area, cold air trapped in the valleys, especially the smaller
and more sheltered locations, could result in precipitation starting
as freezing rain, but this will depend on timing, and temperature
differences of only a degree or two will make all the difference.
Models solutions are also showing the possibility for a potent wind
and rain storm as this trough finally pushes inland by the end of
the term. Also of concern will be the potential for an atmospheric
river event, which appears more and more likely with each model run.
Will need to keep an eye on this pattern as it develops, especially
in regards to hydro concerns due to heavy rain on any remaining
lower level snow. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning until 10 AM PST this morning for
ORZ029>031.
Winter Weather Advisory until 10 AM PST this morning ABOVE 500
FEET for for ORZ022.
Winter Storm Warning until 10 AM PST this morning for
ORZ024-026.
Freeze Warning from 10 PM this evening to 10 AM PST Thursday for
ORZ021-022.
Winter Weather Advisory until 10 AM PST this morning for ORZ025.
Winter Storm Warning until 10 AM PST this morning for
ORZ027-028.
Winter Weather Advisory until 10 AM PST this morning for ORZ023.
Winter Weather Advisory until 10 AM PST this morning for ORZ021.
CA...Winter Storm Warning until 10 AM PST this morning for
CAZ084-085.
Winter Storm Warning until 10 AM PST this morning for
CAZ082-083.
Winter Weather Advisory until 10 AM PST this morning BELOW 2500
FEET for for CAZ080.
Winter Storm Warning until 10 AM PST this morning ABOVE 2500
FEET for for CAZ080.
Winter Storm Warning until 10 AM PST this morning for CAZ081.
Pacific Coastal Waters...None.In the hours before
Local storm report, Jan 4, 9:36 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
936 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 1 S ADIN 41.19N 120.95W
01/04/2017 M3.0 INCH MODOC CA TRAINED SPOTTER
STORM TOTAL (48 HOURS) RECEIVED 10" OF SNOW.
THE DURATION OF THE SNOW EVENT WAS 18 HOURS.
&&
BSLocal storm report, Jan 4, 9:43 AM PST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
943 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 2 S GREENVIEW 41.52N 122.91W
01/04/2017 M8.0 INCH SISKIYOU CA TRAINED SPOTTER
. THE DURATION OF THE HEAVY SNOW EVENT WAS
12 HOURS. THE REPORTED OBSERVER LOCATION WAS
7 MILES WEST OF MONTAGUE.
&&
FBLocal storm report, Jan 4, 9:51 AM PST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
951 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 1 WSW ALTURAS 41.49N 120.56W
01/04/2017 M8.0 INCH MODOC CA TRAINED SPOTTER
. THE DURATION OF THE HEAVY SNOW EVENT WAS
24 HOURS. THE REPORTED OBSERVER LOCATION WAS
WEST SIDE OF TOWN.
&&
FBLocal storm report, Jan 4, 10:18 AM PST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1018 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY SNOW 9 SSE SUMMER LAKE 42.86N 120.69W
01/04/2017 M15.0 INCH LAKE OR TRAINED SPOTTER
. THE DURATION OF THE HEAVY SNOW EVENT WAS
24 HOURS.
&&
BSLocal storm report, Jan 4, 10:44 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1044 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 5 E WINCHESTER 43.29N 123.25W
01/04/2017 M2.0 INCH DOUGLAS OR TRAINED SPOTTER
. THE DURATION OF THE SNOW EVENT WAS 24
HOURS.
&&
BSLocal storm report, Jan 4, 11:22 AM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1122 AM PST WED JAN 4 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW 4 SW WEED 41.37N 122.43W
01/04/2017 M7.5 INCH SISKIYOU CA TRAINED SPOTTER
LIQUID EQUIVALENT IS 1.21 INCHES. THE
DURATION OF THE HEAVY SNOW EVENT WAS 24
HOURS.
&&
BSThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:52 AM PST | Freeze Warning | MFR | Coos, Curry, Douglas | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.